Ontario public health measures to respond to the Omicron variant
COVID-19 Info | Information sur la COVID-19 | COVID-19 Vaccine | Vaccine Receipt | COVID-19 Self-Assessment

Middlesex-London Health Unit

🔍Search
🔍
Home
Inner Nav

Preventing Opioid Overdose

Learn how to reduce your risk of an opioid overdose.

What to do if you are going to use

Signs and symptoms of an overdose

What to do if you suspect an overdose


If you are going to use:

1. Don't use alone

  • When using with someone else, don't use at the same time. Be sure your friend is willing to call for help and make a plan for what to do if an overdose happens.
  • If you do use alone, tell someone before you use. Leave the door unlocked and have someone come check on you.
  • If you have a naloxone kit, tell someone where you keep it.

2. Go slow, and don't mix drugs

  • Don't mix opioids with other drugs or alcohol.
  • Using more than one drug at a time increases your risk of overdose.
  • Start using in small amounts and do "testers" (or test doses) to check the strength of what you are using.
  • The quality of street drugs is unpredictable. Fentanyl is being mixed into both opioid and non opioid drugs:
    • Made as a powder and mixed into cocaine, heroin, and crack.
    • Made as pills and being sold as 'oxycodone' (eighties, oxys) or other pills including ecstasy/MDMA.
    • You can’t taste, smell or see Fentanyl. Very small amounts can cause an overdose.

3. Know your tolerance

Your risk of overdose increases if you are a new user or haven’t used in three, or more days.

  • Tolerance is the body's ability to 'handle' the effects of the drug being used.
  • Drug tolerance will decrease when somebody has taken a break from using - whether the break is on purpose or forced (like while in treatment, hospital or jail).
  • Your tolerance will also change depending on: weight, illness, general health status, lack of sleep and using other drugs.
  • Use less drugs when your tolerance may be lower.

Signs and symptoms of an overdose:

  • They may be nodding off, not waking up easily, or unresponsive
  • Slow or No breathing
  • Blue lips and fingernails
  • Cold and clammy skin
  • Their body is limp/ dead weight
  • They may be snoring or gurgling
  • They may throw up

What to do if you suspect an overdose:

  • Call 911 Immediately
  • Use naloxone, place them in the recovery position
  • Stay with the person
  • The Good Samaritan Drug Overdose Act can provide some legal protection for people who experience or witness an overdose and call 911 for help.
  • The Act can protect you if you are in violation of the following conditions of the Controlled Drugs and Substances Act:
    • parole
    • pre-trial release
    • probation orders
    • simple possession
    • conditional sentences

The Good Samaritan Drug Overdose Act applies to anyone seeking emergency support during an overdose, including the person experiencing an overdose. The Act protects those who either stay or leave from the overdose scene before help arrives.

 
Date of creation: October 3, 2017
Last modified on: September 4, 2018